Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 7, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 5, 1997, 3:17 PM CST for Delaware County, Jones County, Iowa. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 5, 1997, 3:17 PM CST (21:17 UTC)
- Expired
- Apr 5, 1997, 4:00 PM CST
- In force
- 43 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Delaware County, IA, Jones County, IA
The radar
The Quad Cities radar (KDVN), 94 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 3:20 PM CST | Thunderstorm Wind 52 | Anamosa, IA | |
| Apr 5, 3:55 PM CST | Thunderstorm Wind 70 | Manchester, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 2:30 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 052118 RRA SVRMLI IAC019-055-105-052200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 317 PM CST SAT APR 5 1997 * SEVERE THUNDERSTORM WARNING FOR BUCHANAN COUNTY - NORTHEASTERN IOWA DELAWARE COUNTY - NORTHEASTERN IOWA JONES COUNTY - EAST CENTRAL IOWA * UNTIL 400 PM CST * SOME LOCATIONS AFFECTED INDEPENDENCE MANCHESTER ANAMOSA OXFORD JUNCTION * AT 315 PM CST RADAR INDICATED SEVERE THUNDERSTORMS EXTENDING FROM TIPTON...TO JUST EAST OF CEDAR RAPIDS...TO WATERLOO MOVING NORTH AT 45 MILES AN HOUR. * THE STORMS WILL BE NEAR INDEPENDENCE BY 320 PM...MANCHESTER AND ANAMOSA BY 330 PM...AND NEAR OXFORD JUNCTION BY 340 PM. THESE ARE DANGEROUS STORMS WITH A HISTORY OF STRONG DAMAGING WINDS. IF YOU ARE IN THEIR PATH...TAKE SHELTER IMMEDIATELY. MJB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:15 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Apr 5, 2:15 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 215 PM CST SAT APR 5 1997 WILL KEEP SHORT AS SVR STRMS NOW LIFTING N THRU SOUTHERN PORTION OF CWA. STORMS ARE REFLECTION OF STRONG QG FORCING THRU 21Z... LIFTING TO N EDGE CWA BY 00Z. UPPER SUPPORT FRONT FRONT LEFT QUAD OF JET...GOOD SPEED SHEER AT MID AND LOW LEVELS...AND DEW POINTS 60 OR BETTER AT SURFACE. SKIES WILL CLEAR TEMPORARILY SOUTHERN 2/3'S CWA TONIGHT...WITH BRAKES FURTHER N ALSO...BEFORE WRAP-AROUND BRINGS OVERCAST SKIES BACK SUNDAY A.M. WINDS WILL STRENGHTEN OUT OF WEST LATER TONIGHT...AND WILL BE JUST BELOW HIGH WIND THRESHOLD SUNDAY MIDDAY AND AFTN. CAA WILL HOLD OFF TIL SUNDAY. TRENDING TEMPS IN CURRENT ZONES FOR SUNDAY STILL GOOD IDEA. MOS MIN'S TONIGHT MAY BE BASED ON FALLING TEMPS LATER IN MORNING ON SUNDAY SO MIGHT WANT TO SHADE A CATEGORY ABOVE MOS FOR TONIGHT. CID 45/20 DBQ 42/50 MLI 46/30 BRL 47/20 ARKELL
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 1:54 PM CST | Severe Thunderstorm Warning | DVN | Lee | 31 min |
| Apr 5, 2:03 PM CST | Severe Thunderstorm Warning | DVN | Des Moines | 47 min |
| Apr 5, 2:23 PM CST | Severe Thunderstorm Warning | DVN | Louisa | 42 min |
| Apr 5, 2:40 PM CST | Severe Thunderstorm Warning | DVN | Benton, Johnson, Linn | 45 min |
| Apr 5, 2:56 PM CST | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 44 min |
| Apr 5, 2:56 PM CST | Severe Thunderstorm Warning | DVN | Cedar | 44 min |
| Apr 5, 3:17 PM CST | Severe Thunderstorm Warning | DVN | Buchanan | 43 min |
| Apr 5, 3:28 PM CST | Severe Thunderstorm Warning | DVN | Clinton | 47 min |
| Apr 5, 3:48 PM CST | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.